Post-Vac­ci­na­tion: What to Ex­pect

Trail Rider - - SEASONAL GUIDE -

Vac­ci­na­tion is a cor­ner­stone of your horse’s health plan. It’s one of the safest and most cost-ef­fec­tive ways to help pre­vent your horse from con­tract­ing many in­fec­tious — and po­ten­tially life threat­en­ing — dis­eases. While the ben­e­fits of vac­ci­na­tion far out­weigh the risks, it’s im­por­tant to have re­al­is­tic ex­pec­ta­tions when vac­ci­nat­ing your horse.

What Should I Ex­pect?

The goal of ad­min­is­ter­ing a vac­cine is to stim­u­late an im­mune re­sponse to help pro­tect your horse from dis­ease. This re­sponse cre­ates a cas­cade of events within the im­mune sys­tem to ward off dis­ease. As a re­sult, some horses may ex­pe­ri­ence mild and tran­sient side ef­fects shortly after vac­ci­na­tion, in­clud­ing low-grade fever (less than 102°F), de­creased ap­petite, fa­tigue or lethargy, mild heat or swelling at the in­jec­tion site, and in­jec­tion-site ten­der­ness.

These signs usu­ally ap­pear within 24 hours after vac­ci­na­tion and typ­i­cally re­solve within 24 to 48 hours.

Vac­cine As­so­ci­ated Ad­verse Events

There are three gen­eral cat­e­gories of types of vac­cine as­so­ci­ated ad­verse events (VAAE): 1. Lo­cal in­jec­tion site re­ac­tions. These are the most com­mon and gen­er­ally in­clude lo­cal­ized swelling of var­i­ous de­grees; heat, pain, and/or ten­der­ness at the in­jec­tion site. These re­ac­tions usu­ally show up within 24 hours after vac­ci­na­tion. 2. Sys­temic re­ac­tions. Sys­temic re­ac­tions may re­sult in fever, lethargy, and lack of ap­petite. Most vac­cine-as­so­ci­ated fevers and lethargy re­solve in 24 to 48 hours with­out treat­ment. 3. Al­ler­gic sys­temic re­ac­tions. Al­ler­gic sys­temic re­ac­tions are very rare and can in­clude sweat­ing, el­e­vated heart rate, re­s­pi­ra­tory dis­tress, colic, or the de­vel­op­ment of hives. Call your vet­eri­nar­ian im­me­di­ately if you see any of these signs.

Why do some horses have VAAEs, and oth­ers do not? This is an elu­sive ques­tion that has en­dured the test of time.

Just as some peo­ple have al­ler­gies to an­tibi­otics, cer­tain med­i­ca­tions, or peanuts, vac­cine re­ac­tions in horses may be based upon the unique im­muno­log­i­cal makeup of the in­di­vid­ual an­i­mal and his re­sponse to the vac­cine. As such, the re­ac­tion is gen­er­ally not due to a faulty or de­fec­tive prod­uct. No horse re­sponds the same to be­ing vac­ci­nated, which is why it’s very dif­fi­cult to iden­tify in­di­vid­ual horses who are pre­dis­posed to al­ler­gic re­ac­tions. This is also why it’s im­por­tant to in­volve your vet­eri­nar­ian.

Your Vet­eri­nar­ian’s Role

The re­la­tion­ship you have with your vet­eri­nar­ian is of tremen­dous value when mak­ing the best health-care de­ci­sions for your horse. It’s best to have your vet­eri­nar­ian ad­min­is­ter vac­ci­na­tions. He or she will be most fa­mil­iar with your horse’s med­i­cal his­tory, and well-versed in proper vac­cine han­dling and ad­min­is­tra­tion tech­niques. — Duane E. Chap­pell, DVM, re­ceived his doc­tor­ate of ve­teri­nary medicine from Pur­due Univer­sity. In 2014, he joined the Merck An­i­mal Health equine ve­teri­nary tech­ni­cal ser­vices team. Through­out his time in the field, he’s owned and man­aged solo and group prac­tices, as well as be­ing the res­i­dent vet­eri­nar­ian at Rich­land Ranch Quar­ter Horse breed­ing farm. After 27 years in the field, he be­came an as­sis­tant pro­fes­sor at More­head State Univer­sity in Ken­tucky.

CLIXPHOTO.COM

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.